Alert archive / South Dakota / Wind Advisories in 2021

Wind Advisory 12, NWS Rapid City, SD

June 16, 20218 counties in South Dakota

NWS Rapid City, SD issued this wind advisory at Jun 16, 2021, 2:22 AM MDT for 8 counties in South Dakota. It took effect at Jun 16, 2021, 6:00 AM MDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jun 16, 2021, 2:22 AM MDT (08:22 UTC)
In effect from
Jun 16, 2021, 6:00 AM MDT
Expired
Jun 16, 2021, 3:00 PM MDT
In force
9 hr
Issued by
NWS Rapid City, SD

Counties Butte County, SD, Haakon County, SD, Harding County, SD, Jackson County, SD, Meade County, SD, Pennington County, SD, Perkins County, SD, Ziebach County, SD

The radar

The Rapid City radar (KUDX), 69 km from the middle of the area, began a volume at 08:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 8.4 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2484 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2484 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2819 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
206 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted.

572 
WWUS73 KUNR 160822
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
222 AM MDT Wed Jun 16 2021

SDZ049-170100-
/O.NEW.KUNR.HT.Y.0002.210616T1800Z-210617T0100Z/
Tripp-
Including the city of Winner
322 AM CDT Wed Jun 16 2021

...HEAT ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 104 expected.

* WHERE...Tripp County.

* WHEN...From 1 PM this afternoon to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

SDZ001-002-012>014-026-031-032-043-072-073-162100-
/O.NEW.KUNR.WI.Y.0012.210616T1200Z-210616T2100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Box Elder, Caputa, Wall, Philip, 
Kadoka, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
222 AM MDT Wed Jun 16 2021

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 3 PM MDT
THIS AFTERNOON...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwestern and southwestern South 
  Dakota. This includes the Tribal Lands of the Cheyenne River 
  Reservation and the Pine Ridge Reservation.

* WHEN...From 6 AM this morning to 3 PM MDT this afternoon.

* IMPACTS...Sudden wind gusts can cause drivers to lose control, 
  especially in lightweight or high profile vehicles. Strong 
  winds can cause blowing dust, reduced visibility, and flying 
  debris.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr
1 follow-up statement
292 
WWUS73 KUNR 162054
NPWUNR

URGENT - WEATHER MESSAGE
National Weather Service Rapid City SD
254 PM MDT Wed Jun 16 2021

SDZ001-002-012>014-026-031-032-043-072-073-162200-
/O.EXP.KUNR.WI.Y.0012.000000T0000Z-210616T2100Z/
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-Rapid City-
Pennington Co Plains-Haakon-Jackson-Sturgis/Piedmont Foot Hills-
Southern Meade Co Plains-
Including the cities of Buffalo, Lemmon, Bison, Belle Fourche, 
Faith, Dupree, Rapid City, Box Elder, Caputa, Wall, Philip, 
Kadoka, Sturgis, Piedmont, Summerset, Ellsworth AFB, 
and Union Center
254 PM MDT Wed Jun 16 2021

...WIND ADVISORY WILL EXPIRE AT 3 PM MDT THIS AFTERNOON...

Winds will continue to gradually decrease through the late
afternoon hours. 

$$

SDZ049-170100-
/O.CON.KUNR.HT.Y.0002.000000T0000Z-210617T0100Z/
Tripp-
Including the city of Winner
354 PM CDT Wed Jun 16 2021

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 103.

* WHERE...Tripp County.

* WHEN...Until 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

For more information from the National Weather Service visit
http://weather.gov/unr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this wind advisory went out at Jun 15, 11:15 PM MDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 15, 11:15 PM MDT, 3 hours 7 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1115 PM MDT Tue Jun 15 2021

.UPDATE...
Issued at 915 PM MDT Tue Jun 15 2021

Lack of forcing and sufficient CIN has kept thunderstorms from
developing this evening. Forecast updated to remove thunderstorms
from forecast. Winds/RH improving so northeast Wyoming Red Flag
Warning also dropped.

&&

.DISCUSSION...(This Evening Through Tuesday)
Issued at 146 PM MDT Tue Jun 15 2021

Latest upper air analysis has the upper ridge axis over the western
half of the CWA as an upper trough digs into the Pacific Northwest.
Water vapor imagery depicts a shortwave rounding the ridge into
northeastern Wyoming and western SD. At the surface, high pressure
is located across the the Dakotas with lee trof developing across
central Montana and Wyoming. Temperatures across the forecast area
ranged from the upper 80s in the Black Hills and northwestern SD to
the upper 90s over northeastern Wyoming. Winds were gusty from the
south at 10 to 25 mph.

Strong mixing this afternoon might be be deep enough to allow an
isolated strong storm to form, but overall still quite a bit of
convective inhibition in place. Therefore, will continue to monitor
satellite data and keep slight pops in the forecast.

The strong upper low over the Pacific Northwest will move across
Canada, flatting the central CONUS ridge, allowing for slightly
cooler temperatures on Wednesday. At the surface, a cool front will
move through the Northern Plains Wednesday morning, bringing some
breezy northerly winds to the area, mainly during the morning hours.
Highs will mainly be in the 80s, but 90s will be possible across far
south central SD before the front arrives there. Mainly dry
conditions will continue.

The remainder of the week will be mainly dry with highs in the 80s.
A series of shortwaves will cross the Northern Plains this weekend,
bringing chances for showers and thunderstorms back to the area.
Precipitation chances increase early next week as upper level flow
becomes more cyclonic with temperatures closer to average.

&&

.AVIATION...(For the 06Z TAFS Through 06Z Wednesday Night)
Issued At 1114 PM MDT Tue Jun 15 2021

VFR conditions are expected through the TAF period. A cold front
will move through the area Wednesday morning. Gusty northwest
winds will develop behind the front, especially on the plains
north and east of the Black Hills.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

Update...7
DISCUSSION...MLS
AVIATION...7
Hazardous weather outlook, Jun 15, 9:18 PM MDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
918 PM MDT Tue Jun 15 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
918 PM MDT Tue Jun 15 2021 /1018 PM CDT Tue Jun 15 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms will be possible across portions of the
area late Wednesday. Severe weather is not expected. Better
chances of widespread thunderstorms arrive this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 2:22 AM MDTHeat AdvisoryUNRTripp15 hr

Nearby

Wind Advisories in South Dakota, 2021Every wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.